Alert archive / Texas / Small Craft Advisories in 2021
Small Craft Advisory 30, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this small craft advisory at Mar 24, 2021, 12:28 PM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2021, 12:28 PM CDT (17:28 UTC)
- Expired
- Mar 24, 2021, 10:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Houston/Galveston, TX
The text
As transmitted.
733 WHUS74 KHGX 241728 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 1228 PM CDT Wed Mar 24 2021 GMZ335-355-250000- /O.NEW.KHGX.SC.Y.0030.210324T1728Z-210325T0000Z/ Galveston Bay- Coastal waters from High Island to Freeport TX out 20 NM- 1228 PM CDT Wed Mar 24 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...East winds 15 to 25 knots with higher gusts. Seas 4 to 6 feet. * WHERE...Galveston Bay and Coastal waters from High Island to Freeport Texas out 20 nautical miles. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
3 follow-up statements
062 WHUS74 KHGX 242031 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 331 PM CDT Wed Mar 24 2021 GMZ335-355-250300- /O.EXT.KHGX.SC.Y.0030.000000T0000Z-210325T0300Z/ Galveston Bay- Coastal waters from High Island to Freeport TX out 20 NM- 331 PM CDT Wed Mar 24 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...East winds 15 to 25 knots with higher gusts. Seas 4 to 6 feet. * WHERE...Coastal waters from High Island to Freeport Texas out 20 nautical miles and Galveston Bay. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
832 WHUS74 KHGX 250037 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 737 PM CDT Wed Mar 24 2021 GMZ350-250845- /O.NEW.KHGX.MF.Y.0023.210325T0037Z-210325T1500Z/ Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM- 737 PM CDT Wed Mar 24 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THURSDAY... * WHAT...Dense fog will reduce visibility to 1 NM or less, with patches of dense fog reducing visibility to 1/4 NM. * WHERE...Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM. * WHEN...Until 10 AM CDT Thursday. * IMPACTS...Low visibility will make navigation difficult. * ADDITIONAL DETAILS...Webcams in the area have seen visibility decline dramatically and it is expected that dense fog is developing on the lower nearshore Gulf waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$ GMZ335-355-250300- /O.CON.KHGX.SC.Y.0030.000000T0000Z-210325T0300Z/ Galveston Bay- Coastal waters from High Island to Freeport TX out 20 NM- 737 PM CDT Wed Mar 24 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...East winds 15 to 25 knots with higher gusts. Seas 4 to 6 feet. * WHERE...Coastal waters from High Island to Freeport Texas out 20 nautical miles and Galveston Bay. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Winds are beginning to slowly diminish from their higher state earlier today. However, this may only be a lull until winds increase again when a cold front approaches early Thursday morning. Another small craft advisory may be necessary for some or all of the Gulf waters for tomorrow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
696 WHUS74 KHGX 250300 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 1000 PM CDT Wed Mar 24 2021 GMZ335-355-250400- /O.EXP.KHGX.SC.Y.0030.000000T0000Z-210325T0300Z/ Galveston Bay- Coastal waters from High Island to Freeport TX out 20 NM- 1000 PM CDT Wed Mar 24 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING... Winds have decreased in the advisory area this evening. This relative lull in winds however, will be relatively short-lived and another small craft advisory will likely be needed as a cold front approaches the waters. $$ GMZ350-251100- /O.CON.KHGX.MF.Y.0023.000000T0000Z-210325T1500Z/ Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM- 1000 PM CDT Wed Mar 24 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THURSDAY... * WHAT...Dense fog will reduce visibility to 1 NM or less, with patches of visibility to 1/4 NM. * WHERE...Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM. * WHEN...Until 10 AM CDT Thursday. * IMPACTS...Low visibility will make navigation difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must navigate, proceed with caution. Use proper fog signals. Make sure all running lights are on. Remember to use your radar and compass. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Mar 24, 10:23 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 24, 10:23 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1023 AM CDT Wed Mar 24 2021
.UPDATE...
Have raised PoPs over the western half of the CWA for this
afternoon as forcing along an advancing warm front looks stronger
than previously progged. The gradient has also tightened to the
north of the front and have issued a SCEC for the coastal waters
and an SCA may yet be required over the northern Gulf waters and
Galveston Bay. Extensive cloud cover and afternoon precip will
also limit the warm up and will trim a few degrees from MaxT
values. 43
&&
.DISCUSSION...
&&
.PREV DISCUSSION... /ISSUED 539 AM CDT Wed Mar 24 2021/
SHORT TERM [Today through Thursday Afternoon]...
Moisture is spreading into the region from the east/southeast
bringing a low cloud deck from the east with the LL easterly flow.
Warm front south of the coastal waters will be lifting north today
and should push into the coastal areas around noon then more slowly
push inland this afternoon. 850mb flow will be strengthening over
the area and across the boundary so clouds will be the theme today.
Some elevated destabilization will be possible and will likely see
some spotty showers and may even see a thunderstorm or two confined
to the southern areas this morning and expanding north through the
afternoon. Not a great deal in the way of rain but possible. Warmer
weather will be on tap as well and highs this afternoon warming into
the 77-82 degree range inland. Coastal areas cooler and will be
dealing with fog and thicker cloud cover. Sea fog a threat with
coastal water temperatures of 65-67 degrees and this will be
problematic with the initial easterly components expect that fog
threat then by this evening the shorter residency and more southerly
flow which will likely lessen the fog threat somewhat. Tonight gets
more interesting as the upper jet arrives and curves in across the
area and the vigorous upper trough swings into NCTX...which will
bring abundant lift over the areas to the northwest slowly spreading
into the northwestern counties overnight. Still have some concern
with steep lapse rates aloft and possibly some hail threat near
Madisonville/College Station/Caldwell. The associated cold front
pushes through the northwest counties bringing widespread rainfall
and probably reaches into the Huntsville/Houston/Wharton areas by
sunrise Thursday (with diminishing rain chances and very much so
diminishing amounts) with dry slot penetrating into the area and
rain chances dropping quickly after 7-10 am Thursday from northwest
to southeast. By Thursday 2-4 pm some high clouds will linger with
the upper jet core still directly overhead but deep convection will
be well east/southeast of the area. Temperatures again will be
peaking in the mid to upper 70s with northwesterly winds and gusts
(waning in the afternoon).
45
LONG TERM [Thursday Night through Wednesday]...
Will be keeping with a mostly progressive forecast for this part
of the package as a series of fast moving shortwaves/upper trofs
develop and move east across the Plains. Starting on Thurs night,
SE TX will be on the back side of the cold front (and its assoc-
iated storms). Some wraparound clouds may be possible across our
northern counties as the main upper low lifts out to the NNE. As
high pressure builds in on Fri, it is progged to just as quickly
shift E/NE by Fri night. This turnaround to onshore winds by Fri
night will allow for the return of low-level moisture to the CWA
by Sat morning. Per this increase of PWs (back to near 1.5") and
daytime heating, isolated activity will be possible by Sat after-
noon. POPs are then forecast to increase Sat night with the next
cold front approaching from the north. However, we're now seeing
some changes with the models regarding the movement (or lack of)
with this front. The lack of upper support and rapid development
of the next upper low just south of the Four Corners does appear
to keep this surface boundary stalled right at/near the TX coast
through Sun. As the low begins to lift out on Mon, onshore winds
are set to return across the CWA and strengthen. And so with the
boundary lingering somewhere over the CWA, will keep 20-30% POPs
in our grids for the weekend. Daytime temps should remain on the
warm side for Sat (lower 80s) but cool off a bit on Sun with the
increased clouds. A warm/moist flow should continue across SE TX
for the start of next week...with rain chances increasing once a-
gain late Tues afternoon/night as the next cold front approaches
from the north. But given how models have been behaving of late,
we'll have to wait and see. Hashtag spring weather forecasts. 41
MARINE...
With the warm front expected to move back inland later this morn-
ing, the threat for sea fog will be returning to the bays/coastal
waters later this afternoon/evening. This warm/moist flow will be
persisting overnight into Thurs morning, and will keep conditions
favorable for sea fog development in place. The next storm system
is still forecast to move the state late tonight and help to drag
a cold front across SE TX and into the Gulf waters by early Thurs
afternoon. Light to moderate N/NW winds in the wake of this front
will be short-lived as winds turn around quickly to the E by Thur
night (in response to the next storm system moving into the South-
ern Plains). Strengthening easterly winds could reach SCEC or SCA
criteria starting late Fri morning...and then lingering into Sat.
A weak cold front early Sun that was previously expected to sweep
into the Gulf, is now showing signs of stalling over SE TX during
this time frame. If it does stall, a generally moderate to strong
easterly flow is possible Sun/Sun night. 41
AVIATION [18Z TAFs]...
IFR/LIFR/VLIFR expansion across the TAF sites this morning and will
persist through most of the morning then some mixing out/lifting
into MVFR/VFR across the northern sites UTS/CLL after 18z then
getting into IAH/HOU/SGR by 21z...then lowering back down into
IFR/LIFR/VLIFR 00-03Z for the inland sites. Showers possible and
will likely continue with the VCSH after 17z and will hold off on
the VCTS given the small T coverage expect this afternoon. Tonight
will be looking for the frontal passage and showers and
thunderstorms. Prior to the FROPA will see VLIFR conditions develop
and persist through FROPA.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 78 61 74 51 80 / 40 60 30 0 0
Houston (IAH) 78 66 78 55 79 / 40 40 40 0 0
Galveston (GLS) 73 67 72 63 71 / 30 50 50 0 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 PM CDT this evening for the
following zones: Brazoria Islands...Galveston Island and
Bolivar Peninsula...Matagorda Islands.
GM...NONE.
&&
Discussion...99The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 8:42 AM CDT | Rip Current Statement | HGX | Brazoria, Galveston, Matagorda | 13 hr |
| Mar 24, 2:22 PM CDT | Coastal Flood Advisory | HGX | Galveston | 8 hr |
Nearby
Small Craft Advisories in Texas, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.